The are legitimate reasons why antibiotics might affect contraception.
Diarrhoea and vomiting- pill not in system long enough to work.
Negative effect on bowel flora- bacteria that is necessary to help absorb the pill from the bowel can be killed off by antibiotics.
Enzyme induction- this is how Rifampicin, HIV meds, some anti-seizure meds and St John’s Wort affect the pill’s efficacy. Simplistically, these drugs make more of the enzymes in the liver which break down the pill, so again, it isn’t in the system long enough or at a high enough dose to be effective.
My personal theory is that the sickness the antibiotics are prescribed FOR might be equally to blame:
When you’re nauseated and sick, you might not feel like taking tablets, especially if sex is the last thing currently on your mind…too bad when 5 days later you feel better and you’re unexpectedly fertile.
Oral contraceptive fail 1-5% of the time, when taken perfectly. 1 in 20 women will get pregnant on the pill, and some of them will have been on antibiotics in the preceeding weeks. You have to do quite big studies to have convincing enough data to prove that antibiotics aren’t a factor once confounding factors have been outruled.
As a doctor saying “take extra precautions while taking these tablets and until your next period” won’t do any harm and is unlikely to get you sued, but knowing there is a theoretical risk of contraceptive failure and not mentioning it to a patient who then falls pregnant…not as easily defendable.